This site is intended for health professionals only

At the heart of general practice since 1960

pul jul aug2020 cover 80x101px
Read the latest issue online

Independents' Day

GPs warned of fatal risk to elderly patients from common drug combinations

Elderly patients have an increased risk of early death or cognitive impairment when prescribed a combination of common drugs, GPs have been warned.

Researchers at the University of East Anglia made the discovery during a study into the long-term impact of drugs which block acetylcholine, a key neurotransmitter.

Lead author Dr Chris Fox, clinical senior lecturer at Norwich Medical School, said: 'This is the first large scale study into the long-term impact of medicines which block acetylcholine - a common brain neurotransmitter - on humans, and our results show a potentially serious effect on mortality.'

'Clinicians should conduct regular reviews of the medication taken by their older patients, both prescribed and over the counter, and wherever possible avoid prescribing multiple drugs with anticholinergic effects.'

'Further research must now be undertaken to understand possible reasons for this link and, in particular, whether and how the anticholinergic drugs might cause the increased mortality. In the meantime, I strongly advise patients with any concerns to continue taking their medicines until they have consulted their family doctor or their pharmacist.'

The study involved drugs being given to more than 13,000 men and women aged 65 and over across the UK. Each drug was ranked on the strength of its anticholinergic activity, or AntiCholinergic Burden (ACB). They were ranked 0 for no effect, 1 for a mild effect, 2 for a moderate effect and 3 for a severe effect.

The two-year research found that 20% of participants taking drugs with a total ACB of four or more had died by the end of the study, compared with only 7% taking no anticholinergic drugs. This is the first time anticholinergics has been linked to mortality.

For every extra ACB point scored, the odds of dying rose by 26%.

Those taking drugs with a combined ACB of five or more scored more than 4% lower in a cognitive function test than those taking no anticholinergic medications, confirming evidence from past studies of a possible link between anticholinergics and cognitive impairment.

The increased risks from anticholinergic drugs were found to be cumulative, based on the number taken and the strength of their effect.

Those who were older, came from a lower social class and had more health conditions tended to take the most anticholinergic drugs.

Many medicines with some degree of anticholinergic effect are are regularly taken by older people, including anti-depressants such as amitriptyline, imipramine and clomipramine, tranquilisers such as chlorpromazine and trifluoperazine, bladder medication such as oxybutynin and antihistamines such as chlorphenamine.

The study was the first systematic investigation into the long-term health impact of anticholinergic activity. It was launched as part of the drive to find ways of reducing risk factors for dementia, which affects 820,000 people in the UK.

The UEA researchers worked with colleagues at University of Cambridge, Indiana University and NHS clinicians. The findings were published in the Journal of the American Geriatrics Society.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say